Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 214, NWS Pittsburgh, PA

August 10, 2003Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2003, 3:56 PM EDT for Butler County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 3:56 PM EDT (19:56 UTC)
Expired
Aug 10, 2003, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 102000
FFWPBZ
PAC019-102300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAINFALL BETWEEN CHERRY VALLEY AND                      
  EMLENTON...ESPECIALLY ALONG SCRUBGRASS CREEK. DRIVING MAY BECOME   
  DIFFICULT OR IMPASSABLE OVER PARTS OF ROUTE 38 AND ROUTE 58...NEAR 
  I 80. HEAVY RAIN IS EXPECTED TO CONTINUE ACROSS THIS AREA THROUGH  
  AT LEAST 430 PM.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:35 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 10 2003

    PERSISTANT UPPER LEVEL LOW STILL OVER FA. MODERATLY UNSTABLE
ATMOSPHERE WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP IN AREA.
PRIMARY THREAT WILL BE FLOODING. A FLOOD WATCH WILL REMAIN IN AFFECT
FOR MOST OF THE FORECAST AREA THROUGH 10:00PM.
     WILL KEEP POPS IN FORECAST THROUGH MIDWEEK AS COORIDINATED WITH
OTHER WFO. NEW MODELS RUNS TEND TO CONTINUE UPPER LEVEL TROUGH  END
OF FORECAST PERIOD WITH THROUGH AXIS SHIFTING EAST OF FA. PREVIOUS
RUNS SHOW RIDGE DEVELOPING WEST OF REGION. HOPEFULLY THIS WILL HELP
TO DRY OUT THE FA TOWARDS END OF PERIOD. WILL CONTINUE PREVIOUS
THINKING OF POPS THROUGH MIDWEEK.

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 600 PM EDT SUNDAY FOR ZONE OHC029.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 10, 4:50 AM EDT, 11 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS. BECAUSE OF THIS RISK...A FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH MIDWEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:37 PM EDTFlash Flood WarningPBZBeaver3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.